Drug-Associated QTc Prolongation in Geriatric Hospitalized Patients: A Cross-Sectional Study in Internal Medicine

Link to article at PubMed

Drugs Real World Outcomes. 2021 Apr 8. doi: 10.1007/s40801-021-00234-x. Online ahead of print.

ABSTRACT

OBJECTIVE: The primary objectives of this prospective cross-sectional study were to estimate the prevalence of drug-related long QT syndrome (LQTS) and the prevalence of use of QT-prolonging drugs in older patients admitted to an internal medicine unit.

METHODS: We screened consecutive patients hospitalized in an internal medicine unit over a 2-year period. A 12-lead electrocardiogram using an electrocardiograph with automated measurement of QT interval was recorded. Patient characteristics (age, sex, body mass index), drug treatments, and variables associated with QT interval prolongation, including hypothyroidism, type 2 diabetes mellitus, and cardiac disease, were also recorded. In addition, we also measured serum levels of potassium, calcium, magnesium, and creatinine at admission. The list of medications known to cause or to contribute to LQTS was obtained from CredibleMeds®.

RESULTS: A total of 243 patients were enrolled: mean ± standard deviation age, 79.65 ± 8.27 years; males, n = 121 (40.8%); mean corrected QT (QTc) interval, 453.70 ± 43.77 ms. Overall, 89/243 (36.6%) patients had a prolonged QTc interval, with 29/243 (11.9%) having QTc interval prolongation > 500 ms (11.9%). A vast majority were prescribed at least one QT-prolonging drug (218/243 [89.7%]), whereas 74/218 (30.5%) were receiving at least one medication with a known risk of Torsades des Pointes (TdP). Proton pump inhibitors were the second most commonly prescribed class of drugs. After logistic regression, male sex was independently associated with LQTS (odds ratio 2.85; 95% confidence interval 1.56-5.22; p = 0.001).

CONCLUSIONS: The prevalence of LQTS with QTc interval > 500 ms in geriatric inpatients was > 10%, and QT-prolonging drugs were frequently used on admission (more than 30% of patients were receiving drugs with a known risk of TdP).

PMID:33834380 | DOI:10.1007/s40801-021-00234-x

Leave a Reply

Your email address will not be published.